Alert archive / Texas / Rip Current Statements in 2021

Rip Current Statement 34, NWS Houston/Galveston, TX

June 20, 2021Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this rip current statement at Jun 20, 2021, 7:18 AM CDT for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jun 20, 2021, 7:18 AM CDT (12:18 UTC)
Expired
Jun 21, 2021, 12:00 AM CDT
In force
17 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 0.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1720 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1720 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WHUS44 KHGX 201218
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
718 AM CDT Sun Jun 20 2021

TXZ436>439-210500-
/O.NEW.KHGX.RP.S.0034.210620T1218Z-210621T0500Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
718 AM CDT Sun Jun 20 2021

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Matagorda Islands, Brazoria Islands, Galveston Island 
  and Bolivar Peninsula Counties.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
2 follow-up statements
870 
WHUS44 KHGX 201503
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
1003 AM CDT Sun Jun 20 2021

TXZ436>439-210330-
/O.CON.KHGX.RP.S.0034.000000T0000Z-210621T0500Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
1003 AM CDT Sun Jun 20 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Brazoria Islands, Matagorda Islands, Bolivar Peninsula 
  and Galveston Island.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
538 
WHUS44 KHGX 202007
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
307 PM CDT Sun Jun 20 2021

TXZ436>439-210415-
/O.CON.KHGX.RP.S.0034.000000T0000Z-210621T0500Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
307 PM CDT Sun Jun 20 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TONIGHT...

* WHAT...Dangerous rip currents.

* WHERE...Brazoria Islands, Matagorda Islands, Bolivar Peninsula 
  and Galveston Island.

* WHEN...Until midnight CDT tonight.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this rip current statement went out at Jun 20, 4:14 AM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 20, 4:14 AM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
414 AM CDT Sun Jun 20 2021

.DISCUSSION...

The return of onshore flow brings with it the return of higher
humidity, warmer nights, and at least a modestly higher coverage
of showers and storms this afternoon. It also sets us up for a
more organized rainfall event Monday and Tuesday when a cold front
manages to make its way all the way down into Southeast Texas.
While the environment doesn't look to support an organized heavy
rain event, there'll be enough moisture that the strongest storms
may be capable of generating some concerning short-term rainfall
rates if they occur over localized trouble spots.

Of course, it's important to remember that 'cold' here is used as
a relative term, particularly since the front is unlikely to make
it all the way to the Gulf. Still, Tuesday at least looks modestly
cooler thanks to exiting rainfall, clouds, and slightly cooler
post-frontal air. Any respite will also be short-lived, as the
typical summertime pattern resumes as early as Wednesday,
bringing us hotter, more humid conditions for the back half of the
week.

.NEAR TERM [Through Monday Evening]...

Pulses of showers and thunderstorms can be expected through much of
the short term period as mid level weakness moves through and a
broad area of abundant low level moisture over the Gulf of Mexico
moves northward.

Two small changes seen in the model data are:
- Moisture content associated with this airmass is trending higher
than last night's model run, with PWs now between 2.0 and 2.5
inches.
- The moisture looks to expand slightly more inland and Precip data
is reflecting the more northward progression.

Thus, increased today and tonight's PoPs for much of the CWA given
there will be sufficient instability in place for scattered to
possibly widespread rainfall to develop as the moisture pushes
through. Look for showers and thunderstorms pushing across the local
waters this morning, expanding northward into the coastal areas
during the late morning. For the rest of the day into early tonight,
showers and thunderstorms will be developing mostly across the
southern, central and eastern portions of the CWA. Some activity
could also popup across the northern sectors for a few hours this
afternoon. Rain chances decrease tonight with the loss of heating,
but some isolated storms could still develop overnight. Activity
will ramp up again Monday as southerly flow continues to transport
moisture in from the Gulf and a cold front over Central TX
approaches the northern edge of Southeast TX and enhances lift.

High temperatures both today and Monday will be in the low to mid
90s; areas receiving rain could experience highs closer to lower
90s. Lows will remain in the mid 70s to low 80s.

.SHORT TERM [Monday Night Through Tuesday Night]...

At the opening of Monday evening, the advertised front will be
making its push out of North Texas, which should make it to the
northern edge of our area and move through College Station likely
a little after midnight. There is greater confidence in the timing
now as the guidance that had been lagging the front behind are now
catching up with the consensus. That said, things can always get
tricky with frontal timing once mesoscale features get involved -
and sometimes pre-frontal troughs, cold pools, and other such
features can functionally make frontal timing pointless. What I'm
trying to say is, while pinning down the exact motion of the front
may be a bit of a wild goose chase, there is relatively high
confidence that we'll be focusing on the broad window from
overnight Monday into Tuesday for all of the associated things to
happen.

Another outstanding question is just how far the front advances
towards the coast on Tuesday. One one extreme, models like the NAM
and GFS take it all the way to the coast mid-morning on Tuesday
before getting shoved back north with the seabreeze, while on the
other end, the Euro stalls things out on the north side of the
Houston metro. Because the seabreeze should soon "fix" what
discrepancies there are, the implications of this I don't think
are that huge. But, for what it's worth, given how deep we are
into June, I took a more skeptical stance and nudged the forecast
to be a little more Euroish.

With the front/its remnants in place Tuesday night, look for
modestly drier and cooler conditions north of Houston, while
onshore flow keeps things warmer and humid on the coastward side
of the boundary. Since this should also give us some isentropic
lift with the onshore flow, I also carry some low PoPs at the
coast all the way through the night and into Wednesday.

.LONG TERM [Wednesday Through Sunday]...

Now, while all this fun is happening at the surface, aloft, the
subtropical ridge will be trying to build its way back several
thousand feet above the ground. Removing the minuscule amount of
upper support this front had should make it pretty easy to
dissipate and/or shove out of the area with the return of onshore
flow on Wednesday. This sets us up for a very summer-like second
half of the week, complete with warm overnight temperatures,
afternoon highs rising back decidedly into the 90s, increased
humidity, and isolated to scattered showers and storms in the
afternoon. The guidance has backed off ever so slightly on how
strong the mid-level ridge gets, so we may not see any days that
are completely dry across the area. But I'd suspect that when the
ridge is at its closest and strongest Thursday and Friday, those
isolated showers and storms will likely be tough to squeeze out.

Things may change again next weekend as another trough in the
northern stream may yet again manage to break down the ridge
enough to increase rain chances on Saturday, and push yet another
front into the area at the very beginning of next week. I tend to
be skeptical of yet another front, this at the very end of the
month, but...hey, we're getting a front this week, the ridge
building in after it isn't exactly a Death Ridge, and there's
pretty good model consensus in it happening, so it's certainly a
plausible solution! Fortunately, this lies just beyond the
forecast period, so I don't have to worry about how to handle
it...yet.

&&

.AVIATION [09Z TAF Update]...

VFR to MVFR conditions today with S-SE winds at 8-12 KTS. SH/TS
development will be on the rise today as an area of abundant
moisture moves through the CWA and mid level weakness passes
through. Stronger storms will be capable of producing heavy rainfall
and reduced vis, strong gusty winds, and frequent lightning. Brief
periods of MVFR to IFR conditions is possible as storms pass through
the local airports. Conditions improve tonight with the loss of
heating, but some storms could linger through the overnight hours.
Another round of SH/TS expected Monday.

&&

.MARINE...

Periods of showers and thunderstorms can be expected today through
Tuesday as ample moisture from the Gulf moves across the waters
today and a cold front approaches the coast early Tuesday. S-SE
winds will strengthen with speeds of 15 and 20 KTS building seas up
to 6 feet today. Caution flags are in place for the Gulf waters for
today and advisories may be needed this evening and tonight for
winds of up to 25 KTS. Marine conditions improve late Monday
afternoon as the cold front moves closer to SE Texas. Light to
moderate onshore flow along with seas of 4 feet or less remains for
the rest of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  94  78  94  73  86 /  30  20  30  60  40
Houston (IAH)          94  79  93  76  90 /  60  30  60  60  60
Galveston (GLS)        90  83  91  80  89 /  70  30  30  70  70

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...None.

&&

DISCUSSION...Luchs
NEAR TERM...24
SHORT TERM...Luchs
LONG TERM...Luchs
AVIATION...24
MARINE...24

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 10:04 AM CDTSmall Craft AdvisoryHGX33 hr
Jun 20, 2:18 PM CDTSpecial Marine WarningHGX27 min

Nearby

Rip Current Statements in Texas, 2021Every rip current statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.